MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52360
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Device evaluated by mfg: other (81): device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a fistulagram involving an eighty-to-ninety percent occluded lesion within the left upper arm/basilic vein, an advance 35 lp low profile balloon catheter ruptured.Another manufacturer¿s 6 (b)(6) sheath was used with the complaint device.The anatomy was reportedly not tortuous or calcified.An unknown inflation device was used to inflate the balloon three times, for one minute per inflation.Upon the third inflation, the physician inflated the balloon as high as the inflation device would go (approximately twenty-five to thirty atmospheres), at which point the balloon ruptured both longitudinally and circumferentially.Blood was noted in the inflation device at the time of rupture.The balloon was not inflated within a stent.The balloon, sheath, and wire were removed together; however, a minor cut-down was required to remove the balloon in one piece.No fragments separated from the balloon catheter or remained in the patient.One stitch was placed at the cut-down site.No other dilation was required to complete the procedure.Upon return of the device, the balloon material was ruptured and separated, with the separated balloon material still attached to the catheter shaft.Reportedly, the patient will possibly need a ptfe (polytetrafluoroethylene) graft; however, it is possible that the graft would have been needed regardless of the event.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Event summary as reported, during a fistulagram involving an eighty-to-ninety percent occluded lesion within the left upper arm/basilic vein, an advance 35 lp low profile balloon catheter ruptured.Another manufacturer¿s 6-french sheath was used with the complaint device.The anatomy was reportedly not tortuous or calcified.An unknown inflation device was used to inflate the balloon three times, for one minute per inflation.Upon the third inflation, the physician inflated the balloon as high as the inflation device would go (approximately twenty-five to thirty atmospheres), at which point the balloon ruptured both longitudinally and circumferentially.Blood was noted in the inflation device at the time of rupture.The balloon was not inflated within a stent.The balloon, sheath, and wire were removed together; however, a minor cut-down was required to remove the balloon in one piece.No fragments separated from the balloon catheter or remained in the patient.One stitch was placed at the cut-down site.No other dilation was required to complete the procedure.Upon return of the device, the balloon material was ruptured and separated, with the separated balloon material still attached to the catheter shaft.Reportedly, the patient will possibly need a ptfe (polytetrafluoroethylene) graft; however, it is possible that the graft would have been needed regardless of the event.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation ¿ evaluation a visual inspection of the returned device was conducted.A document-based investigation was also performed including a review of complaint history, device history record (dhr), drawing, the instructions for use, specifications, and quality control data.The complainant returned an advance 35 lp low profile balloon catheter to cook for investigation.Physical examination of the returned device showed: one used device was received.The balloon was ruptured and separated into 2 parts but still attached to the shaft.A competitor¿s device was lodged on the balloon catheter.Failure confirmed by visual examination.At this time, cook concludes that the device was manufactured within specification.In response to this incident, cook reviewed the device history record.The dhr for the associated lot number records no non-conformances as well as the associated container.The dhr for lot the associated subassembly lot records no non-conformances.A database search for complaints on the reported lot found no additional complaints reported from the field.Cook concluded that no nonconforming product from this lot exists in house or in the field.A review of capas, fars, pens, and scars showed no escalation actions related to this device failure.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: - instructions for use: ¿upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.¿ - how supplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ - device label: ¿the nominal inflation pressure is 8 atm/bar and the rated burst pressure is 11 atm/bar.¿ a clinical assessment was completed and noted: with this information, it is likely that user/procedural issues contributed to this event, as the balloon was inflated to a pressure over double the rated burst pressure.Cook has concluded failure to follow instructions contributed to this incident.The product label provides the rated is 8 atm/bar and 11 atm/bar respectively.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8128294891
MDR Report Key14290964
Report Number1820334-2022-00688
Device Sequence Number5283927
Product Code DQY
UDI-Device Identifier10827002523606
UDI-Public(01)10827002523606(17)250106(10)CINC000724
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2025
Device Model NumberG52360
Device Catalogue NumberPTA5-35-80-8-6.0
Device Lot NumberCINC000724
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/25/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/21/2022
Supplement Date Received by Manufacturer06/29/2022
Initial Report FDA Received Date05/05/2022
Supplement Report FDA Received Date07/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6 FR BOSTON SCIENTIFIC SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient SexMale